Alert archive / Idaho / Wind Advisories in 2022
Wind Advisory 28, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Oct 22, 2022, 10:14 AM MDT for 8 counties in Idaho. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2022, 10:14 AM MDT (16:14 UTC)
- Expired
- Oct 22, 2022, 6:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 4.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3208 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197 WWUS75 KPIH 221614 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1014 AM MDT Sat Oct 22 2022 IDZ052>054-230000- /O.NEW.KPIH.WI.Y.0028.221022T1614Z-221023T0000Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 1014 AM MDT Sat Oct 22 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Mud Lake, INL, Craters of the Moon, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
143 WWUS75 KPIH 222357 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 557 PM MDT Sat Oct 22 2022 IDZ052>054-230100- /O.EXP.KPIH.WI.Y.0028.000000T0000Z-221023T0000Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 557 PM MDT Sat Oct 22 2022 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds, for the most part, have dropped off below 40 mph. Thus, will allow the wind advisory to expire. Winds will continue to taper off through the evening. Winds will stay slightly elevated overnight and become slightly breezy around 15 mph gusting to 25 mph tomorrow afternoon. Wyatt $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 22, 3:09 AM MDT, 7 hours 5 minutes earlier.
Area forecast discussion, Oct 22, 3:09 AM MDT, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 309 AM MDT Sat Oct 22 2022 .SHORT TERM...Today and Sunday. Rain and snow continues to fill in across central and eastern Idaho this morning. Admittedly that progression seems a bit slower than advertised, as well as lower elevations taking a bit longer to saturate enough to get rain falling due to the prolonged period of dry air across the region. That said, we will see the heavier precipitation shifting across the Snake Plain/Magic Valley and into the South Hills/Albion Mountains, along with the rest of the eastern and southeast highlands later this morning. There remain some subtle differences between the models, even the higher resolution ones through the day. The consensus is that we will see the main band of precipitation southeast of a Monida Pass-Idaho Falls-Malta line by early afternoon. During the afternoon, that band slowly shifts southeast with other showers developing across higher elevations. There is a small hint that WE MIGHT see a lightning strike today, but opted to leave that out for the moment. By very late afternoon and extending through tonight, this is the timeframe where we have less consensus among the models. This is mainly looking at a potential convergence band/line of broken showers shifting south across the Snake Plain and Magic Valley. The NAM keeps a heaver band across the far Upper Plain and into the Teton Valley. The GFS is lighter with precipitation, but brings across the Arco Desert and Craters southward into the Pocatello/American Falls area. The higher resolutions favor something more southwest like the GFS, but a couple want to shift it even farther southwest toward Burley. We went with the Blend of Models which seems to split the difference and pushes the band to basically Craters to Coldwater overnight. In terms of snow levels, they will continue to drop...with midday snow levels ranging from 5500-6500ft over much of the area to 7000-8000ft across the eastern and southeast highlands. By sunset, they will be down the valley floors in the central mountains and between 5000-6000ft elsewhere. By sunrise Sunday, they will be down to valley floors everywhere. During the day tomorrow, even temperatures warming a bit we are expecting mostly snow at all elevations. Oh we better mention it will be windy again today, but not as strong as Friday. That said, we are expecting some blowing snow in higher elevations. Down low, that should be minimal with wetter snow on tap. For Sunday, snow showers will be around across the central mountains, eastern and southeast highlands. There will be showers across the Snake Plain in the afternoon. With northwest flow, we may need to watch for one or more bands line up coming off the ridges of the central mountains, We quickly clear out Sunday night. Temperature- wise, expect either "highs" to have been reached already or occur earlier than usual before slowing dropping later today. For Sunday, expect 20s and 30s if you want to be in the high country, 40s across the lowest elevations. Circling back to snow amounts for the weekend event, it still looks like the higher totals will be above 7000ft. The highest overall totals will remain across the central mountains, eastern and southeast highlands. Those areas should still see 8-14" with spotty higher amounts, and up to 6" below 7000ft. For the central mountains, the lowest valleys and Stanley Basin should only see a Trace-3" as we go to showers quickly vs a band of widespread rain and snow. For other terrain areas, we should see 4-8" above 7000ft with spotty higher amounts...and maybe a couple of inches below 7000ft. For the Snake Plain and Magic Valley, it generally looks like an inch or less for the official forecast. Based on current probability forecasts, on the benches from Rexburg to Burley as well anywhere we can get the band of snow to set up...there is a 50/50 shot at 1-2" and 10-25% chance of 2-4". Stay tuned. Keyes .LONG TERM...Monday through next Saturday. The long-term period consists of several Pacific Northwest troughs passing through the region, bringing intervals of precipitation through late week. The period begins with a transient ridge over Idaho Monday, departing by early afternoon as the next shallow trough approaches. A brief period of zonal flow will form over the region early Wednesday prior to the system passing Wednesday afternoon through early Thursday. The operational GFS shows a closed low forming over southeastern Idaho late Wednesday night, shifting into Utah early Thursday, while ECMWF maintains a more broad open trough. Models agree on weak ridging once again briefly building in Friday before the next trough reaches the west coast. Winds will remain at least breezy during much of this timeframe, with the ECMWF Extreme Forecast Index (EFI) highlighting Monday and Tuesday for winds at this time. Temperatures will remain below normal throughout the extended period. Cropp && .AVIATION...Precipitation will spread southward this morning, eventually impacting all TAF sites. The trend this afternoon is gradually shifting to VCSH, except DIJ which looks to remained locked in with solid rain and late afternoon snow. The other TAF sites at the moment should see only rain, even with temperatures gradually falling. Look for VFR/MVFR ceilings and visibility, although we can't rule out dropping to IFR within heavier areas of rain or snow today. Winds pick back up today with sustained winds common in the 15-25kt range with higher gusts at times. Keyes && .FIRE WEATHER...The main push of precipitation will continue to work southeast, overspreading the region throughout Saturday afternoon. Behind this main push, a cold front will advance across the region today, bringing snow levels down to valley floors not until late tonight. Therefore, minimal accumulations are expected across the Snake River Plain tonight into early Sunday. Snow totals up to 6 inches are expected below 7,000 feet, with 8-14 inches of accumulation above 7,000 feet. The greatest snow accumulations will be along the Central Mountains, especially the Sawtooth Range, the Montana Divide, and Bear River Range. Accumulating snowfall will continue to decrease as we reach the evening hours and the bulk of precipitation continues southward into Utah late tonight. Wrap- around moisture will bring increasingly isolated snow showers continuing through Sunday night, which will allow for additional minor accumulations, especially across the southeastern portion of Idaho. Skies will clear west to east overnight Sunday into Monday before another round of clouds moves in late Monday ahead of the next approaching system. Winds will be breezy again today as the front passes, with sustained winds around 25 mph and gusts up to around 40 mph across Zones 410 and 425. Similar magnitudes will likely be observed across mountain peaks in the other Zones. Winds will decrease for tomorrow but remain breezy, with the strongest winds likely remaining across Zone 427. Breezy winds will continue to impact the region this upcoming week as a series of troughs move through from the Pacific Northwest through late next week. Although winds could reach critical thresholds at times, minimum humidities will remain well above critical as moisture continues to filter in from the west, bringing continued precipitation chances throughout next week. Temperatures will remain below normal through the end of next week. Cropp/Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 AM this morning to 6 PM MDT Sunday for IDZ060-063. Winter Storm Warning until noon MDT Sunday for IDZ064-066-067. Winter Storm Warning until 6 AM MDT Sunday for IDZ069-071>074. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.